Alert archive / Nevada / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 14, NWS Elko, NV
NWS Elko, NV issued this severe thunderstorm warning at Aug 21, 2012, 1:07 PM PDT for Eureka County, White Pine County, Nevada. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2012, 1:07 PM PDT (20:07 UTC)
- Expired
- Aug 21, 2012, 1:30 PM PDT
- In force
- 23 min
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
Counties Eureka County, NV, White Pine County, NV
The radar
The Elko radar (KLRX), 169 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 8.1 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2701 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
052 WUUS55 KLKN 212007 SVRLKN NVC011-033-212030- /O.NEW.KLKN.SV.W.0014.120821T2007Z-120821T2030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ELKO NV 107 PM PDT TUE AUG 21 2012 THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL WHITE PINE COUNTY IN EASTERN NEVADA... EXTREME SOUTHEASTERN EUREKA COUNTY IN NORTH CENTRAL NEVADA... * UNTIL 130 PM PDT * AT 104 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER EXTREME WEST CENTRAL WHITE PINE COUNTY...OR 7 MILES EAST OF PINTO SUMMIT...AND MOVING EAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... U.S. HIGHWAY 50 EAST OF PINTO SUMMIT... RURAL WESTERN WHITE PINE COUNTY... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3964 11557 3926 11559 3929 11593 3953 11592 TIME...MOT...LOC 2006Z 254DEG 27KT 3944 11578 $$ TURNER
2 follow-up statements
357 WWUS55 KLKN 212021 SVSLKN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 121 PM PDT TUE AUG 21 2012 NVC011-033-212030- /O.CON.KLKN.SV.W.0014.000000T0000Z-120821T2030Z/ WHITE PINE NV-EUREKA NV- 121 PM PDT TUE AUG 21 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM PDT FOR EXTREME SOUTHEASTERN EUREKA AND WEST CENTRAL WHITE PINE COUNTIES... AT 120 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER WEST CENTRAL WHITE PINE COUNTY...OR 14 MILES EAST OF PINTO SUMMIT...MOVING EAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... U.S. HIGHWAY 50... RURAL WESTERN WHITE PINE COUNTY... && LAT...LON 3964 11557 3926 11559 3929 11593 3953 11592 TIME...MOT...LOC 2021Z 254DEG 27KT 3947 11564 $$ TURNER
244 WWUS55 KLKN 212030 SVSLKN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 130 PM PDT TUE AUG 21 2012 NVC011-033-212040- /O.EXP.KLKN.SV.W.0014.000000T0000Z-120821T2030Z/ WHITE PINE NV-EUREKA NV- 130 PM PDT TUE AUG 21 2012 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN EUREKA AND WEST CENTRAL WHITE PINE COUNTIES HAS EXPIRED... STRONG THUNDERSTORMS WILL CONTINUE TO MOVE EAST ALONG U.S. HIGHWAY 50 IN WESTERN WHITE PINE COUNTY. && LAT...LON 3964 11557 3926 11559 3929 11593 3953 11592 TIME...MOT...LOC 2030Z 254DEG 27KT 3949 11556 $$ TURNER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 8:55 AM PDT, 4 hours 12 minutes earlier.
Area forecast discussion, Aug 21, 8:55 AM PDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 855 AM PDT TUE AUG 21 2012 .SYNOPSIS...A STRONG SURGE OF MONSOON MOISTURE WILL COMBINE WITH AN APPROACHING STORM SYSTEM TO PRODUCE NUMEROUS THUNDERSTORMS ACROSS ELKO...WHITE PINE...NYE AND EUREKA COUNTIES THIS AFTERNOON AND EVENING. SOME STORMS WILL PRODUCE LOCALLY VERY HEAVY RAINFALL BEFORE DIMINISHING LATE THIS EVENING. ADDITIONAL THUNDERSTORMS ARE EXPECTED ACROSS MAINLY IN WHITE PINE AND NYE COUNTIES ON WEDNESDAY. && .UPDATE...AN ACTIVE DAY OF THUNDERSTORMS IS EXPECTED TO BEGIN AROUND NOON. AFTER A QUICK LOOK AT THE NEW 12Z NAM...DECIDED TO EXPAND INHERITED FLASH FLOOD WATCH TO INCLUDE SE ELKO COUNTY AND NE NYE COUNTY. ALSO...PULLED POP GRIDS WESTWARD. NAM/GFS BOTH SUGGEST STORMS WILL INITIATE IN/NEAR LANDER COUNTY BY AROUND NOON. STRONG STORMS WITH SMALL HAIL...OUTFLOW WINDS TO 50 MPH...AND LOCALLY HEAVY RAIN ARE LIKELY...AND THIS ENHANCED WORDING WAS PLACED BACK IN THE GRIDS AND TEXT PRODUCTS. NEW 12Z GFS PLACES ITS INSTABILITY AXIS ALONG A JARBIDGE-ELKO-EUREKA-ELY LINE BY 5 PM...AND THIS IS WHERE SOME OF THE STRONGEST CONVECTION IS EXPECTED THIS AFTERNOON. EXPECT AT LEAST A FEW STORMS WILL APPROACH/REACH SEVERE CRITERIA. BT && .PREV DISCUSSION... /ISSUED AT 309 AM / SYNOPSIS...SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS EASTERN NEVADA TODAY AND INTO THE EVENING. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR WHITE PINE COUNTY. SOME OF THESE STORMS WILL PRODUCE HAIL AND GUSTY WINDS. MORE THUNDERSTORMS EXPECTED IN NORTHERN NYE AND WHITE PINE COUNTIES ON WEDNESDAY. SHORT TERM...THE LATEST MODEL GUIDANCE IS BRINGING SOME IMPRESSIVE CONVECTIVE SIGNATURES INTO CENTRAL NEVADA TODAY. LETS START WITH WIDESPREAD VALUES OF -6 TO -7 LIS BY 18Z TODAY COINCIDENT WITH WIDESPREAD +1000 J/KG OF CAPE AND STEEP LAPSE RATES ON EVERY SOUNDING EAST OF HUMBOLDT COUNTY IN THE LKN CWA. PWS ARE EQUALLY IMPRESSIVE...WITH A SWATH OF .75 TO 1.10 AN INCH FROM JACKPOT TO TONOPAH...YIELDING MOISTURE ANOMALIES GREATER THAN TWO STANDARD DEVIATIONS OVER WHITE PINE COUNTY. CLIMATE-WISE...THESE VALUES EDGE ELY NEAR THE 99 PERCENTILE. MOREOVER...WITH THE MODELS PROGGING CORFIDI VECTORS OF 5 TO 10 KNOTS...IMPRESSIVE EQUIVALENT POTENTIAL TEMPERATURES...K-INDICES OF 35 TO 40 OVER WHITE PINE...AND THE PATTERN BEING RIPE FOR TRAINING...ISSUED A FLASH FLOOD WATCH FOR WHITE PINE COUNTY. ALONG WITH SOME OF THESE THUNDERSTORMS... EXPECTING SOME STRONG GUSTS AND MICROBURSTS POSSIBLE TODAY OVER ELKO...WHITE PINE AND EASTERN NORTHERN NYE. ALL EYES WILL BE ON THE RADAR TODAY...STAY TUNED FOR MORE INFORMATION. WEDNESDAY WILL BE MUCH DRIER OVERALL...HOWEVER...ISOLATED TO POSSIBLY SCATTERED TSRA OVER THE SOUTHEASTERN PORTION OF THE LKN CWA. LONG TERM...THURSDAY NIGHT THROUGH NEXT MONDAY. SOME AGREEMENT EXISTS WITH THE GFS AND EUROPEAN THROUGH THE LONG TERM PERIOD. BOTH MODELS ARE INDICATING SOME INSTABILITY AND RESIDUAL MID-LEVEL MOISTURE OVER SOUTHEASTERN WHITE PINE COUNTY THURSDAY NIGHT AND FRIDAY. NOT EXPECTING TOO MUCH IN THE WAY OF LIQUID BUT KEPT SHOWERS AND THUNDERSTORMS IN THE FORECAST. SOME AFTERNOON BREEZES POSSIBLE IN THE NORTHERN SECTIONS OF ELKO COUNTY FRIDAY...AND AT THIS TIME IT APPEARS SPEEDS WILL BE BELOW FIRE WEATHER THRESHOLDS. AFTERNOON HIGHS FRIDAY ARE EXPECTED TO BE IN THE UPPER 80S TO LOW 90S. BY SATURDAY AFTERNOON THE CENTRAL NV CONVERGENCE ZONE SETS UP IN SOUTHERN LANDER/EUREKA...WHITE PINE...AND NORTHERN NYE COUNTIES. HAVE INTRODUCED VERY ISOLATED DRY THUNDERSTORMS FOR THIS TIME FRAME. PRECIPITABLE WATER VALUES WILL BE AROUND 0.50 TO 0.60 INCHES IN THIS AREA AND THE ATMOSPHERE SLIGHTLY UNSTABLE. COULD SEE A FEW AFTERNOON BREEZES HERE AND THERE...ESPECIALLY IN THE SOUTHERN PART OF THE FORECAST AREA. AFTERNOON TEMPERATURES WILL ONCE AGAIN BE IN THE UPPER 80S TO LOW 90S. SUNDAY AND MONDAY...MODELS ARE OUT OF SYNC WITH THE NEXT WEATHER MAKER. ALTHOUGH THE SOLUTIONS DEPICT SOME TYPE OF SYSTEM OVER THE PACIFIC NORTHWEST...THERE ARE STRENGTH AND TIMING DIFFERENCES WITH THE HANDLING OF THE NEXT SYSTEM. AVIATION...MOISTURE WILL MOVE NORTH INTO THE FORECAST AREA...PROVIDING THE IMPETUS FOR THUNDERSTORMS. DISTANT LIGHTNING ALREADY SEEN AT KTPH THIS MORNING AND IS EXPECTED TO CONTINUE. THE BEST CHANCES FOR STORMS ARE EXPECTED AT KELY...KTPH...AND...TO A LESSER DEGREE...KEKO. WITH THESE STORMS...CONVECTIVE WIND GUSTS TO 50KT ARE POSSIBLE DUE TO OUTFLOWS...AS WELL AS BLOWING DUST...BRIEF HEAVY RAIN AND SMALL HAIL. MVFR/IFR VSBY AND CIGS POSSIBLE IN THE HEAVIEST DOWNPOURS. SURFACE WINDS GENERALLY S-SW10-15G20-25KT THROUGH THE AFTERNOON INTO THE EARLY EVENING. FIRE WEATHER...ALL THE INGREDIENTS FOR THUNDERSTORM DEVELOPMENT WILL BE IN PLACE OVER THE EASTERN PART OF THE SILVER STATE. EXPECT ANY THING FROM HAIL...TO STRONG OUTFLOWS TO NEW STARTS. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR 455 FOR TODAY AND THIS EVENING... AT THE VERY LEAST...WETTING RAINS POSSIBLE. && .LKN WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH THIS EVENING FOR NORTHEASTERN NYE COUNTY...SOUTH CENTRAL ELKO COUNTY...SOUTHEASTERN ELKO COUNTY... WHITE PINE COUNTY. && 99/99
Hazardous weather outlook, Aug 21, 1:33 AM PDT, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ELKO NV 133 AM PDT TUE AUG 21 2012 NVZ031-033>041-220845- NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY- RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY- SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY- SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY- NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY- 133 AM PDT TUE AUG 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA AND SOUTH CENTRAL NEVADA. .DAY ONE...THIS MORNING THROUGH TONIGHT. DEEP MOISTURE WILL COMBINE WITH INSTABILITY AND LIFT TO PRODUCE SHOWERS AND THUNDERSTORMS ACROSS THE MAJORITY OF NORTHERN NEVADA THIS MORNING AND AFTERNOON. STORM MOTION WILL GENERALLY BE SOUTHWEST TO NORTHEAST TO BEGIN THE DAY. THE THREATS FROM TODAY'S STORMS WILL BE HEAVY RAIN...STRONG WIND GUSTS TO 45 TO 55 MPH...AND CLOUD TO GROUND LIGHTNING. SOME OF THE STORMS MAY BE STRONG...AND COULD PRODUCE SMALL HAIL AND WIND GUSTS IN EXCESS OF 58 MPH. ALTHOUGH LOCALIZED FLOODING IS A CONCERN FOR MUCH OF NORTHERN NEVADA TODAY...A HEIGHTENED RISK FOR FLASH FLOODING EXISTS IN WHITE PINE COUNTY. SIGNIFICANT MOISTURE AND THE POSSIBILITY FOR STORMS TO MOVE OVER OR DEVELOP OVER THE SAME AREAS HAS LEAD TO THE ISSUANCE OF A FLASH FLOOD WATCH TODAY FROM 11 AM TO 11 PM FOR THIS AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY. LOOK FOR SHOWERS AND THUNDERSTORMS TO CONTINUE MAINLY OVER THE SOUTHEASTERN HALF OF THE FORECAST AREA WEDNESDAY...WITH ACTIVITY DIMINISHING IN AREAL COVERAGE THURSDAY AS MUCH DRIER AIR MOVES IN FROM THE WEST. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO STANDARD OPERATING PROCEDURE.
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 2:26 AM PDT | Flash Flood Watch | LKN | Elko, Nye, White Pine | 41 hr |
| Aug 21, 11:59 AM PDT | Severe Thunderstorm Warning | LKN | Eureka, White Pine | 46 min |
| Aug 21, 12:40 PM PDT | Tornado Warning | LKN | Eureka, White Pine | 35 min |
| Aug 21, 1:06 PM PDT | Flash Flood Warning | LKN | Eureka, White Pine | 114 min |
| Aug 21, 1:18 PM PDT | Severe Thunderstorm Warning | LKN | Lander, Nye | 42 min |
| Aug 21, 1:32 PM PDT | Special Weather Statement | LKN | White Pine | 43 min |
| Aug 21, 1:41 PM PDT | Special Weather Statement | LKN | 49 min | |
| Aug 21, 2:26 PM PDT | Special Weather Statement | LKN | White Pine | 34 min |
| Aug 21, 2:38 PM PDT | Flash Flood Warning | LKN | Lander, Nye | 3 hr |
| Aug 21, 3:34 PM PDT | Special Weather Statement | LKN | 41 min | |
| Aug 21, 3:36 PM PDT | Areal Flood Advisory | LKN | Eureka, White Pine | 3 hr |
| Aug 21, 4:18 PM PDT | Special Weather Statement | LKN | Lander, White Pine | 57 min |
| Aug 21, 4:38 PM PDT | Areal Flood Advisory | LKN | Eureka, Nye, White Pine | 3 hr |
| Aug 21, 4:53 PM PDT | Areal Flood Advisory | LKN | Eureka, Lander, Nye | 3 hr |
Nearby
Severe Thunderstorm Warnings in Nevada, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.